question-icon

My 16 year old daughter had an endoscopy today for

default
Posted on Thu, 7 Mar 2019
Question: My 16 year old daughter had an endoscopy today for extreme nausea, stomach pain, inability to eat and weight loss. She began taking Adderrall in September 2018, so the weight loss was not surprising, as I knew her appetite would be suppressed. Due to her stomach pain last Thursday night, I insisted she stop taking the Adderrall until we get some answers. I was surprised to learn she has a small ulcer. By chance, could taking the Adderrall irritated the ulcer or made it worse? She also has occasional migraines and has takes ibuprofen and Excedrin Migraine, which I now know is a no no. Thank you!
doctor
Answered by Dr. Aaron Branch (35 minutes later)
Brief Answer:
NSAID is likely cause

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor.

That is surprising that somebody as young as your daughter would have a stomach ulcer, and I can understand your concern. While Adderall can cause stomach upset and decrease appetite, as you mentioned, it is not known to cause stomach ulcers. Also as you mentioned, and NSAID medication such as ibuprofen is a major and common risk factor for stomach ulcers.

In addition to giving her acid suppressing medication and avoiding anti-inflammatory drugs such as ibuprofen, they also should have tested her for H pylori and treat for that if it is positive. NSAIDs and H pylori are the most common causes of peptic ulcer disease and elimination of these causes will usually take care of the problem. If she continues to have problems, they may need to do a repeat endoscopy to make sure that the ulcer is healed and to look for other causes.

Given that she will already have reason for stomach upset and decreased appetite, it may be reasonable to hold the Adderall until she recovers from this ulcer, but I would check with her doctor before making any medication changes.

I hope that helps, please let me know if you have any other questions about that and I would be glad to discuss it with you further.

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Aaron Branch (6 hours later)
We have stopped the Adderrall and NSAIDs. Her appetite has not returned yet and she is only able to eat very little amounts of soft foods and protein/nutrition drinks.

Thank you! I appreciate you responding. I really needed reassurance.
doctor
Answered by Dr. Aaron Branch (18 hours later)
Brief Answer:
You're welcome!

Detailed Answer:
I hope she is feeling better soon, please let me know if I can help with anything in the future. Thanks for your question and take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 1040 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

163 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
My 16 year old daughter had an endoscopy today for

Brief Answer: NSAID is likely cause Detailed Answer: Hello, I'm Dr. Branch, thanks for using Ask a Doctor. That is surprising that somebody as young as your daughter would have a stomach ulcer, and I can understand your concern. While Adderall can cause stomach upset and decrease appetite, as you mentioned, it is not known to cause stomach ulcers. Also as you mentioned, and NSAID medication such as ibuprofen is a major and common risk factor for stomach ulcers. In addition to giving her acid suppressing medication and avoiding anti-inflammatory drugs such as ibuprofen, they also should have tested her for H pylori and treat for that if it is positive. NSAIDs and H pylori are the most common causes of peptic ulcer disease and elimination of these causes will usually take care of the problem. If she continues to have problems, they may need to do a repeat endoscopy to make sure that the ulcer is healed and to look for other causes. Given that she will already have reason for stomach upset and decreased appetite, it may be reasonable to hold the Adderall until she recovers from this ulcer, but I would check with her doctor before making any medication changes. I hope that helps, please let me know if you have any other questions about that and I would be glad to discuss it with you further.